Patient Comments: Erythema Nodosum - Experience

Please describe your experience with erythema nodosum.

Comment from: Lee 76 yr. old, 75 or over Female (Patient) Published: October 08

About a year ago I had several bouts of bronchitis and pneumonia. Just as I was recovering, red bumps appeared on my calf of one leg. I thought at first it was a boil, but it became larger and more red bumps appeared. My primary physician immediately diagnosed it as erythema nodosum. She sent me to a dermatologist and a biopsy confirmed it. I had a low-grade temperature and felt like I had flu. The dermatologist injected steroids in individual nodules that were painful. Now, six months later, I have nodules all over my arms and legs. Today another appeared on my feet. These are not red, just bumps from a small, round bump to large bumps that are swollen. I have trouble walking because of spinal stenosis, and these nodules make it harder. Today I had injections in my spine, so that pain is gone, but nodules on my arms and legs are still spreading. No known cause has been diagnosed. I was told it was a deficient immune system disease.

Was this comment helpful?Yes
Comment from: Colegail, 25-34 Female (Patient) Published: December 04

I have had outbreaks of erythema nodosum since 1993. My dermatologist told me it was an allergic reaction to something in my blood stream. She suggested I pay attention to what I have been eating when I start to break out in these painful bumps. So I did. It was soy ... anything with soy in it is a big “no” for me! That was what triggered it. To this day, if I slip up and eat something with soy in it, I will break out on my legs. So I suggest to everybody out there who is stumped and cannot figure out why you're breaking out with these painful bumps, pay attention to what you're eating! It may be something as simple as what you're putting in your mouth! I hope this helps, because I know how painful this can be!

Was this comment helpful?Yes
Comment from: Scotty, 65-74 Female (Patient) Published: July 11

I had a flaky area of skin on my left leg down towards the side near the ankle. This has mostly gone away and there is not much to see, but now on my right leg there is another flaky spot similar to the first one but it is a bit raised and is red. My doctor has given me a cortisone medication which seems to be reducing the area of erythema nodosum somewhat in just 2 days.

Was this comment helpful?Yes
Comment from: Springlight, 35-44 Female (Patient) Published: January 05

I have suffered with chronic idiopathic erythema nodosum (EN) for the last 19 years. It first started when I had a glandular fever for a few weeks. It began with tender, red lumps all over my lower legs. I have had numerous tests including several biopsies, which confirmed EN. I have also had X-rays to rule out tuberculosis (TB) and a colonoscopy, which ruled out Crohn's disease. My legs are tender and swollen, red and angry, and black and blue all at the same time. I have stopped worrying about how my legs look when I have to wear a skirt; it is something I can't do anything about. I have days where I can't walk, as the skin on my shins is so stretched and hot that only cold compresses and aspirin will help me. I have had prednisone and various steroids over the years, which only seem to aggravate it. My doctor is convinced that we have exhausted all the avenues to discover the underlying cause, and we will probably never know. It's a miserable, painful affliction. If you only experience it for a few weeks or months, count your lucky stars: There are those of us out here that have had this terrible condition for half of our lives.

Was this comment helpful?Yes
Comment from: 35-44 Female (Patient) Published: January 05

My erythema nodosum (EN) started with my first pregnancy. I thought I had blood clots and soon found out that the hot, red lumps on my legs were not clots. They disappeared after a few weeks. I had a few occurrences during all three pregnancies as well as with my periods. The doctor felt that they were aggravated by hormones. I was put on prednisone, and eventually, they disappeared. Since my first outbreak about eight years ago, I have had many. Usually they occur about every three to five weeks. They typically can be felt like a bruise even before the lump or redness comes. Eventually the lumps come on my hips, buttocks, legs, arms, and occasionally my stomach. I had one large lump that appeared on my neck below my ear. It did not respond to the prednisone and seemed to migrate over the course of about six months. I had day-surgery to remove it from my lymph node to discover that it was not cancerous. I wish I had more answers.

Was this comment helpful?Yes
Comment from: drk93940, 55-64 Male (Caregiver) Published: January 05

I had erythema nodosum develop on both ankles in July of 2008. I visited a rheumatologist for confirmation of the diagnosis. My sed rate was only 2. The bumps disappeared after about three months, but I feel residual burning and pain in my feet. Sometimes it is so bad I cannot walk. Pain is relieved by using ice packs on my ankle or a Flector anti-inflammatory patch every 12 hours.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Treatments Question: What was the treatment for your erythema nodosum?
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.

Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.